Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 29, 2013, 5:42 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2013, 5:42 PM MDT (23:42 UTC)
- Expired
- Mar 29, 2013, 6:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
518
WUUS53 KGLD 292342
SVRGLD
KSC071-203-300030-
/O.NEW.KGLD.SV.W.0002.130329T2342Z-130330T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI MAR 29 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
WESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM MDT/730 PM CDT/
* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF TRIBUNE...AND WAS MOVING SOUTHEAST AT 20 MPH. THIS
WARNING REPLACES THE PREVIOUS WARNING FOR GREELEY COUNTY.
* LOCATIONS IMPACTED INCLUDE...
HORACE...TRIBUNE...SELKIRK AND LEOTI.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 100 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3859 10190 3868 10178 3870 10137 3833 10128
3830 10183
TIME...MOT...LOC 2341Z 307DEG 19KT 3854 10174
WIND...HAIL 60MPH 1.00IN
$$
MARTIN1 follow-up statement
283
WWUS53 KGLD 300004
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT FRI MAR 29 2013
KSC071-203-300014-
/O.CAN.KGLD.SV.W.0002.000000T0000Z-130330T0030Z/
GREELEY KS-WICHITA KS-
604 PM MDT FRI MAR 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WICHITA AND EASTERN
GREELEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3859 10190 3868 10178 3870 10137 3833 10128
3830 10183
TIME...MOT...LOC 0004Z 307DEG 19KT 3847 10162
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:23 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 29, 2:23 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT FRI MAR 29 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1256 PM MDT FRI MAR 29 2013 CURRENT SATELLITE IMAGERY INDICATES CLOUDS UNDER AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS. WITH SOME INSTABILITY TO WORK SOME CUMULUS CLOUDS HAVE BEGUN TO DEVELOP OVER THE ROCKIES...BUT MORE SPECIFICALLY OVER WESTERN NEBRASKA...DURING THE MORNING AS AN UPPER LEVEL SHORT WAVE TROUGH DEVELOPS ON THE EASTERN PERIPHERY OF THE RIDGE. AT THE SURFACE A TROUGH CONTINUES TO REMAIN OVER EASTERN COLORADO WHICH WILL DEEPEN THROUGH THE AFTERNOON WHILE REMAINING FAIRLY STATIONARY. ANTICIPATE THUNDERSTORMS TO FIRE ALONG THE SURFACE TROUGH EARLY THIS AFTERNOON THEN MOVE EAST FOLLOWING THE UPPER LEVEL TROUGH LATER THIS AFTERNOON. WITH 0-6KM SHEAR OF 40 KTS AND UP TO 1000 J/K OF SURFACE CAPE TO WORK WITH...STRONG THUNDERSTORMS PRODUCING HAIL UNDER AN INCH AND STRONG OUTFLOW GUSTS ARE POSSIBLE INTO EARLY EVENING. THIS EVENING THE 700MB SHORT WAVE TROUGH THAT HELPED THUNDERSTORMS TO FIRE THIS AFTERNOON WILL MOVE EAST AND DEEPEN WHILE THE SURFACE TROUGH LINGERS NEAR THE CO BORDER. WITH LIFT AND INSTABILITY INCREASING OVER THE EASTERN PART OF THE AREA DURING THE EARLY EVENING...AM THINKING THUNDERSTORM COVERAGE SHOULD INCREASE WITH A PEAK NEAR MID EVENING. AROUND MIDNIGHT THE BEST INSTABILITY AND LIFT BEGINS TO DIMINISH AND THE ENVIRONMENT STABILIZES. THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE NIGHT AS THE SURFACE TROUGH FOLLOWS A 850MB TROUGH EAST ACROSS THE AREA. BEHIND THE TROUGH DRIER MORE STABLE AIR MOVES INTO THE AREA. SATURDAY A MORE SUBTLE SHORT WAVE TROUGH WILL MOVE INTO THE AREA FROM THE NORTHWEST DURING THE AFTERNOON. WITH LITTLE MOISTURE TO WORK WITH AND SURFACE BASED CAPE LESS THAN 500 J/KG...AM ONLY ANTICIPATING ISOLATED STORM COVERAGE AT BEST CONFINED TO AREAS NORTH OF HIGHWAY 24. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 223 PM MDT FRI MAR 29 2013 MAIN FORECAST ISSUE WILL BE CHANCE OF PRECIPITATION/PHASE INTO THE BEGINNING OF NEXT WEEK. SECONDARY ISSUES WILL BE HOW WARM IT GETS THIS WEEKEND AND HOW MUCH IT COOLS OFF ON MONDAY. SATELLITE SHOWS A RATHER AMPLIFIED FLOW FROM THE PACIFIC INTO NORTH AMERICA. CURRENTLY UPPER LOW CONTINUES TO DIG ALONG THE WEST COAST WITH A RIDGE OVER THE WEST. THIS CURRENTLY LEAVES THE AREA IN A WEST NORTHWEST TO NORTHWEST FLOW ALOFT WITH MULTIPLE SHORTWAVE TROUGHS MOVING THROUGH IT. LOW LEVEL AIR MASS OVER THE AREA CONTINUES TO WARM AND MOISTEN. BASED ON SATELLITE AND UPPER AIR ANALYSIS MODEL ARE HAVING A LITTLE TROUBLE ALONG THE WEST COAST AND WITH THE UPPER LOW WEST OF CALIFORNIA. THE CANADIAN...UKMET AND GFS WERE DOING THE BEST. THE ECMWF WAS DOING A LITTLE BETTER THAN THE NAM ON THE SURFACE WIND AND PRESSURE PATTERN. GFS WAS DOING A LITTLE BETTER THAN THE SREF AND NAM ON THE LOW LEVEL THERMAL FIELD. SATURDAY NIGHT...RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE SOUTHERN HALF THROUGH THE EVENING. ALSO PER DISCUSSION ABOVE...WEAK SHORTWAVE TROUGH AND INSTABILITY MOVE ACROSS. MODELS SHOW AN INVERTED V SOUNDING AND WOULD EXPECT VERY LITTLE OF THE PRECIPITATION TO MAKE IT TO THE GROUND. BY LATE IN THE EVENING SUBSIDENCE WILL HAVE OVERSPREAD THE AREA. LIGHT WINDS AND LITTLE CLOUD COVER WILL MAKE FOR A COOLER NIGHT THAN THE PREVIOUS COUPLE. SUNDAY/SUNDAY NIGHT...BEGINNING THIS PERIOD...CONFIDENCE IN THE FORECAST AND MODEL SOLUTIONS DECREASES. MODELS DIFFER ON SPEED OF INCOMING FRONT ALTHOUGH THEY LOOK TO BE SLOWER THAN YESTERDAY. WILL HAVE SOME DOWNSLOPE WINDS IN ADVANCE. WOULD EXPECT TO BE PRETTY WARM WITH THE NORTHERN PORTION THE COOLEST. DUE TO UNCERTAINTY ON FRONTAL TIMING WAS CONSERVATIVE IN THE AMOUNT OF WARMUP. AGAIN THERE IS A WEAK SHORTWAVE TROUGH AND A VERY SMALL AMOUNT OF INSTABILITY WITH AN INVERTED V SOUNDING IN PLACE. DRY LAYER IS LARGER THAN SATURDAY. AT THIS TIME INSERTED SPRINKLES INTO THE FORECAST. WHAT LOOKS TO BE A STRONG FRONT THEN PUSHES THROUGH THE FORECAST AREA BY THE MIDDLE OF THE NIGHT. HOWEVER...MODELS DIFFER SIGNIFICANTLY ON THE LOW LEVEL THERMAL FIELD/HOW FAST TO COOL IT OFF AND THE SOUNDING PROFILE OVERALL. THEY RANGE FROM A VERY COLD/ALL SNOW TYPE SOUNDING...TO ONLY SHALLOW MOISTURE THEN TO THE PHASE STAYING ALL RAIN. AT THE SAME TIME HAVE NORTHWEST FLOW ALOFT WITH A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH THE AREA. LITTLE TO NO SYNOPTIC LIFT IS IN PLACE WITH DISORGANIZED MESOSCALE LIFT IN PLACE. FAVORABLE THETA-E LAPSE RATES ARE IN PLACE SO THERE SHOULD BE A DECENT RESPONSE TO WHATEVER LIFT COMES THROUGH. BASED ON THE WESTERLY FLOW ALOFT BELIEVE WILL NOT HAVE A VERY DEEP MOISTURE PROFILE. AT THE SAME TIME...THINK THE LOW LEVELS WILL BE ON THE COLD SIDE WITH THE ADVECTION IN PLACE. THERE MAY BE A BURST OF PRECIPITATION INITIALLY WITH AND JUST BEHIND THE FRONTAL PASSAGE. THIS AREA OF PRECIPITATION WORKS ITS WAY SOUTHWEST WITH TIME. WITH THE LACK OF DEEP MOISTURE AND DISORGANIZED LIFT...BELIEVE WHATEVER DOES FALL WILL BE LIGHT AND DID NOT HAVE POPS HIGHER THAN CHANCE WITH THE HIGHEST POPS IN THE SOUTHWEST HALF. WITH THE MIN TEMPERATURES BLENDED BETWEEN THE WARMEST AND COLDEST SOLUTIONS. MONDAY...SAME REASONING APPLIES TO THIS PERIOD. BEST CHANCE OF PRECIPITATION WILL BE IN THE SOUTHWEST AND PROBABLY MAINLY IN THE MORNING. PHASE WILL PROBABLY BE ALL SNOW BUT IF PRECIPITATION HANGS ON LONG ENOUGH IT MAY MIX WITH OR CHANGE BACK TO RAIN. THERE IS A HUGE SPREAD IN THE MODEL FORECAST MAXES...ANYWHERE FROM 5 TO 15 DEGREES. BELIEVING THAT THE TEMPERATURES WILL BE CLOSER TOWARD THE WARMER SIDE WITH MORE SUN AND LESS PRECIPITATION THAN WHAT THE MODELS THINK THERE IS. MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE IN THE BEGINNING OF THIS PERIOD REMAINS LOW AS WELL. THE GFS TRENDED FASTER AND THE 00Z ECMWF TRENDED SLOWER. IT ALSO TRENDED FURTHER NORTH. INITIALLY THE ENSEMBLES SUPPORT THE SLOWER ECMWF BUT ALSO SUPPORT FURTHER SOUTH THAN IT WHICH IS WHAT THE CANADIAN IS SHOWING. BY THE MIDDLE OF THE WEEK THE 00Z ECMWF WAS AN OUTLIER. THE 12Z ECMWF BASICALLY KEPT THE SAME SOLUTION EXCEPT NOW IS FURTHER SOUTHWEST THAN BEFORE WHICH IS FITTING WITH THE TRENDS OF THE OTHER MODELS AND ENSEMBLES. NO MATTER WHICH SOLUTION...IT DOES LOOK LIKE IT WILL BE DRY. ALSO A WARMING TREND LOOKS TO BE IN STORE AFTER THE COOL DOWN ON MONDAY. PER THE REASONING ABOVE...WHAT THE CRH INIT GAVE ME WAS REASONABLE AND DID NOT MAKE ANY MAJOR CHANGES. THANKS TO ALL FOR THE COLLABORATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1148 AM MDT FRI MAR 29 2013 VFR CONDITIONS ARE FORECAST FOR THE 18Z TAFS. MAIN CONCERN WILL BE TIMING OF THE THUNDERSTORMS LATER THIS AFTERNOON AND INTO THE EVENING. STORMS SHOULD BEGIN TO FIRE ALONG A SURFACE TROUGH NEAR THE CO BORDER EARLY THIS AFTERNOON AND MOVE EAST. DIFFICULT TO HAVE A MORE SPECIFIC WINDOW FOR STORMS MOVING OVER THE SITES DUE TO THE RATHER BROAD FORCING FROM THE UPPER LEVEL SHORT WAVE TROUGH AHEAD OF THE SURFACE TROUGH DURING THE LATE AFTERNOON AND EVENING. ONCE STORMS MOVE OVER/DEVELOP NEAR KMCK...THEY MAY LINGER THERE INTO THE EARLY EVENING SO A TEMPO GROUP MAY NEED TO BE ADDED. WITH MORE INSTABILITY AROUND KGLD...AM THINKING IT WILL HAVE A BETTER CHANCE FOR STRONGER THUNDERSTORM WINDS. DURING THE MID TO LATE EVENING THE SURFACE TROUGH WILL MOVE EAST. BEHIND THE TROUGH THE ENVIRONMENT BECOMES MORE STABLE AND WINDS TURN TO THE NORTHWEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...BULLER AVIATION...JTL
Hazardous weather outlook, Mar 29, 9:54 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT FRI MAR 29 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 954 AM MDT FRI MAR 29 2013 /1054 AM CDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A TROUGH OF LOWER PRESSURE NEAR THE COLORADO BORDER EARLY THIS AFTERNOON...THEN MOVE EASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. HAIL LESS THAN AN INCH AND STRONG THUNDERSTORM OUTFLOW WINDS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF RAIN SUNDAY EVENING THAT WILL CHANGE TO SNOW BY MONDAY MORNING. MINIMAL SNOW ACCUMULATIONS ARE EXPECTED. GUSTY NORTHEAST WINDS ARE ALSO EXPECTED BEHIND THE FRONT THAT PUSHES IN FROM THE NORTHEAST SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. JTL
In the hours before
Special weather statement, Mar 29, 4:55 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT FRI MAR 29 2013 KSZ027-041-292315- GREELEY-WALLACE- 455 PM MDT FRI MAR 29 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF WESKAN...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3859 10205 3878 10203 3880 10170 3852 10178 TIME...MOT...LOC 2256Z 276DEG 11KT 3868 10193 MARTIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:55 PM MDT | Special Weather Statement | GLD | Greeley | 20 min |
| Mar 29, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 29 min |
| Mar 29, 5:44 PM MDT | Special Weather Statement | GLD | Logan | 16 min |
| Mar 29, 5:54 PM MDT | Special Weather Statement | GLD | Gove | 21 min |
| Mar 29, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.